Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Optimal bounds on the effective behavior of a mixture of two well-ordered elastic materials


Authors: Grégoire Allaire and Robert V. Kohn
Journal: Quart. Appl. Math. 51 (1993), 643-674
MSC: Primary 73B27; Secondary 35B27, 73K20, 73K40, 73V25
DOI: https://doi.org/10.1090/qam/1247433
MathSciNet review: MR1247433
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider linearly elastic composite materials made by mixing two possibly anisotropic components. Our main hypothesis is that the Hooke's laws of the two components be well-ordered. For given volume fractions and average strain, we present optimal upper and lower bounds on the elastic energy quadratic form. We also discuss bounds on sums of energies and bounds involving complementary energy rather than elastic energy. Our arguments are based primarily on the Hashin-Shtrikman variational principle; however, we also discuss how the same results arise from the ``translation method", making use of the analysis of Milton. Our bounds are equivalent to those established by Avelleneda and closely related to the ``trace bounds'' established by Milton and Kohn. The optimal energy bounds, however, are presented here as the extreme values of certain convex optimization problems. The optimal microgeometries are determined by the associated first-order optimality conditions. A similar treatment for mixtures of two incompressible, isotropic elastic materials has previously been given by Kohn and Lipton.


References [Enhancements On Off] (What's this?)

  • [1] Grégoire Allaire and Robert V. Kohn, Explicit optimal bounds on the elastic energy of a two-phase composite in two space dimensions, Quart. Appl. Math. 51 (1993), no. 4, 675–699. MR 1247434, https://doi.org/10.1090/qam/1247434
  • [2] Grégoire Allaire and Robert V. Kohn, Optimal lower bounds on the elastic energy of a composite made from two non-well-ordered isotropic materials, Quart. Appl. Math. 52 (1994), no. 2, 311–333. MR 1276240, https://doi.org/10.1090/qam/1276240
  • [3] G. Allaire and R. V. Kohn, Optimal design for minimum weight and compliance in plane stress using extremal microstructures, European J. Mech. A Solids 12 (1993), no. 6, 839–878. MR 1343090
  • [4] M. Avellaneda, Optimal bounds and microgeometries for elastic two-phase composites, SIAM J. Appl. Math. 47 (1987), no. 6, 1216–1228. MR 916238, https://doi.org/10.1137/0147082
  • [5] M. Avellaneda, Bounds on the effective elastic constants of two-phase composite materials, Nonlinear partial differential equations and their applications. Collège de France Seminar, Vol. X (Paris, 1987–1988) Pitman Res. Notes Math. Ser., vol. 220, Longman Sci. Tech., Harlow, 1991, pp. 1–34. MR 1131816
  • [6] Alain Bensoussan, Jacques-Louis Lions, and George Papanicolaou, Asymptotic analysis for periodic structures, Studies in Mathematics and its Applications, vol. 5, North-Holland Publishing Co., Amsterdam-New York, 1978. MR 503330
  • [7] Frank H. Clarke, Optimization and nonsmooth analysis, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley & Sons, Inc., New York, 1983. A Wiley-Interscience Publication. MR 709590
  • [8] G. Dal Maso and R. Kohn, The local character of G-closure, in preparation
  • [9] Ivar Ekeland and Roger Temam, Analyse convexe et problèmes variationnels, Dunod; Gauthier-Villars, Paris-Brussels-Montreal, Que., 1974 (French). Collection Études Mathématiques. MR 0463993
    Ivar Ekeland and Roger Temam, Convex analysis and variational problems, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1976. Translated from the French; Studies in Mathematics and its Applications, Vol. 1. MR 0463994
  • [10] G. A. Francfort and J.-J. Marigo, Stable damage evolution in a brittle continuous medium, European J. Mech. A Solids 12 (1993), no. 2, 149–189. MR 1220340
  • [11] G. A. Francfort and F. Murat, Homogenization and optimal bounds in linear elasticity, Arch. Rational Mech. Anal. 94 (1986), no. 4, 307–334. MR 846892, https://doi.org/10.1007/BF00280908
  • [12] Mariano Giaquinta, Multiple integrals in the calculus of variations and nonlinear elliptic systems, Annals of Mathematics Studies, vol. 105, Princeton University Press, Princeton, NJ, 1983. MR 717034
  • [13] L. V. Gibiansky and A. V. Cherkaev, Microstructures of composites of extremal rigidity and exact bounds on the associated energy density, Topics in the mathematical modelling of composite materials, Progr. Nonlinear Differential Equations Appl., vol. 31, Birkhäuser Boston, Boston, MA, 1997, pp. 273–317. MR 1493045
  • [14] K. Golden and G. Papanicolaou, Bounds for effective parameters of heterogeneous media by analytic continuation, Comm. Math. Phys. 90 (1983), no. 4, 473–491. MR 719428
  • [15] Z. Hashin and S. Shtrikman, A variational approach to the theory of the elastic behaviour of multiphase materials, J. Mech. Phys. Solids 11 (1963), 127–140. MR 0159459, https://doi.org/10.1016/0022-5096(63)90060-7
  • [16] R. Hill, New derivations of some elastic extremum principles, Progress in Applied Mechanics, Macmillan, New York, 1963, pp. 99–106. MR 0160359
  • [17] Y. Kantor and D. Bergman, Improved rigorous bounds on the effective elastic moduli of a composite material, J. Mech. Phys. Solids 32, 41-62 (1984)
  • [18] A. Khachaturyan, Theory of Structural Transformations in Solids, John Wiley and Sons, New York, 1983
  • [19] R. Kohn, Recent progress in the mathematical modeling of composite materials, Composite Material Response: Constitutive Relations and Damage Mechanisms, G. Sih et al. (Eds.), Elsevier, New York, 1988, pp. 155-177
  • [20] R. V. Kohn, The relaxation of a double-well energy, Contin. Mech. Thermodyn. 3 (1991), no. 3, 193–236. MR 1122017, https://doi.org/10.1007/BF01135336
  • [21] R. Kohn and J. Lu, in preparation
  • [22] Robert V. Kohn and Robert Lipton, Optimal bounds for the effective energy of a mixture of isotropic, incompressible, elastic materials, Arch. Rational Mech. Anal. 102 (1988), no. 4, 331–350. MR 946964, https://doi.org/10.1007/BF00251534
  • [23] E. Kostlan and J. Morris, The preferred habit of a coherent thin-plate inclusion in an anisotropic elastic solid, Acta Metall. 35, 2167-2175 (1987)
  • [24] Robert Lipton, On the behavior of elastic composites with transverse isotropic symmetry, J. Mech. Phys. Solids 39 (1991), no. 5, 663–681. MR 1112738, https://doi.org/10.1016/0022-5096(91)90046-Q
  • [25] Robert Lipton, Bounds and perturbation series for incompressible elastic composites with transverse isotropic symmetry, J. Elasticity 27 (1992), no. 3, 193–225. MR 1158215, https://doi.org/10.1007/BF00041687
  • [26] K. A. Lurie and A. V. Cherkaev, Exact estimates of conductivity of composites formed by two isotropically conducting media taken in prescribed proportion, Proc. Roy. Soc. Edinburgh Sect. A 99 (1984), no. 1-2, 71–87. MR 781086, https://doi.org/10.1017/S030821050002597X
  • [27] G. W. Milton, Modelling the properties of composites by laminates, Homogenization and effective moduli of materials and media (Minneapolis, Minn., 1984/1985) IMA Vol. Math. Appl., vol. 1, Springer, New York, 1986, pp. 150–174. MR 859415, https://doi.org/10.1007/978-1-4613-8646-9_7
  • [28] Graeme W. Milton, On characterizing the set of possible effective tensors of composites: the variational method and the translation method, Comm. Pure Appl. Math. 43 (1990), no. 1, 63–125. MR 1024190, https://doi.org/10.1002/cpa.3160430104
  • [29] Graeme W. Milton and Robert V. Kohn, Variational bounds on the effective moduli of anisotropic composites, J. Mech. Phys. Solids 36 (1988), no. 6, 597–629. MR 969257, https://doi.org/10.1016/0022-5096(88)90001-4
  • [30] F. Murat, H-convergence, Séminaire d'Analyse Fonctionnelle et Numérique de l'Université d'Alger, mimeographed notes, 1978
  • [31] F. Murat, A survey on compensated compactness, Contributions to modern calculus of variations (Bologna, 1985) Pitman Res. Notes Math. Ser., vol. 148, Longman Sci. Tech., Harlow, 1987, pp. 145–183. MR 894077
  • [32] A. Norris, A differential scheme for the effective moduli of composites, Mech. Mater. 4, 1-16 (1985)
  • [33] G. C. Papanicolaou and S. R. S. Varadhan, Boundary value problems with rapidly oscillating random coefficients, Random fields, Vol. I, II (Esztergom, 1979) Colloq. Math. Soc. János Bolyai, vol. 27, North-Holland, Amsterdam-New York, 1981, pp. 835–873. MR 712714
  • [34] A. Roitburd, The domain structure of crystals formed in the solid phase, Sov. Phys.-Solid State 10, 2870-2876 (1969)
  • [35] Enrique Sánchez-Palencia, Nonhomogeneous media and vibration theory, Lecture Notes in Physics, vol. 127, Springer-Verlag, Berlin-New York, 1980. MR 578345
  • [36] P. Suquet, Une méthode duale en homogénéisation: application aux milieux élastiques, Indian J. Pure Appl. Math. 13 (1982), no. 8, 79–98 (French, with English summary). MR 670347
  • [37] L. Tartar, Estimation de coefficients homogénéisés, Computing methods in applied sciences and engineering (Proc. Third Internat. Sympos., Versailles, 1977) Lecture Notes in Math., vol. 704, Springer, Berlin, 1979, pp. 364–373 (French). MR 540123
  • [38] L. Tartar, Estimations fines des coefficients homogénéisés, Ennio De Giorgi colloquium (Paris, 1983) Res. Notes in Math., vol. 125, Pitman, Boston, MA, 1985, pp. 168–187 (French). MR 909716
  • [39] Luc Tartar, 𝐻-measures and small amplitude homogenization, Random media and composites (Leesburg, VA, 1988) SIAM, Philadelphia, PA, 1989, pp. 89–99. MR 1059290
  • [40] L. Walpole, On bounds for the overall elastic moduli of inhomogeneous systems. I, J. Mech. Phys. Solids 14, 151-162 (1966)
  • [41] J. R. Willis, Variational and related methods for the overall properties of composites, Adv. in Appl. Mech. 21 (1981), 1–78. MR 706965
  • [42] C.-T. Wu and R. McCullough, Constitutive relationships for the heterogeneous materials, Developments in Composite Materials, Applied Science Publishers, 1977, pp. 119-187
  • [43] V. V. Zhikov, Estimates for the trace of an averaged tensor, Dokl. Akad. Nauk SSSR 299 (1988), no. 4, 796–800 (Russian); English transl., Soviet Math. Dokl. 37 (1988), no. 2, 456–459. MR 943734
  • [44] V. V. Žikov, S. M. Kozlov, O. A. Oleĭnik, and Ha T′en Ngoan, Averaging and 𝐺-convergence of differential operators, Uspekhi Mat. Nauk 34 (1979), no. 5(209), 65–133, 256 (Russian). MR 562800

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73B27, 35B27, 73K20, 73K40, 73V25

Retrieve articles in all journals with MSC: 73B27, 35B27, 73K20, 73K40, 73V25


Additional Information

DOI: https://doi.org/10.1090/qam/1247433
Article copyright: © Copyright 1993 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website